FDA cautions prescribers of risk for severe immune-mediated adverse reactions with ipilimumab use

May 1, 2011

The FDA has released a safety communication alerting healthcare providers to a new risk evaluation and mitigation strategy for ipilimumab.

Key Points

On April 6, 2011, FDA released a safety communication alerting healthcare providers to a new risk evaluation and mitigation strategy (REMS) for ipilimumab (Yervoy, Bristol-Myers Squibb).

The currently available prescribing information for ipilimumab contains a black-boxed warning stating that use of the product can result in severe and fatal immune-mediated adverse reactions.

According to FDA, the ipilimumab REMS will consist of a communication plan to inform healthcare professionals of the serious risks of ipilimumab in order to facilitate early identification of these risks, and recommendations for management of patients with moderate or severe immune-mediated adverse reactions including enterocolitis, hepatitis, dermatitis (including toxic epidermal necrolysis), neuropathy, and endocrinopathy.

According to the drug's prescribing information and FDA release, immune-mediated hepatitis and endocrinopathies should be monitored prior to each dose of ipilimumab. If a severe case of immune-mediated reaction occurs, ipilimumab should be permanently discontinued. For moderate immune-mediated adverse reactions, it is recommended that ipilimumab be withheld until the patient returns to baseline, the reaction improves to a mild severity or complete resolution is achieved, and patient is receiving <7.5 mg prednisone or equivalent per day. High-dose systemic corticosteroids are recommended for patients experiencing a severe, persistent, or recurring immune-mediated reaction.